A 52-year-old male with history of end-stage renal disease on hemodialysis is recovering in PACU following deceased donor renal transplant. He is receiving infusion of rabbit antithymocyte globulin (ATG) which was started intraoperatively. On a regular nursing check, he is found to have fever of 38.5°C. His heart rate is 90 beats/min, blood pressure is 110/60 mm Hg (baseline 150/80 mm Hg), CVP is 8, and oxygen saturation is 98% on room air. He is anuric. He has no specific complaints, and his surgical site appears normal.
Which of the following is the next BEST step in management of his condition?A. Decrease ATG infusion rate, obtain cultures, CBC
Correct Answer: A
Antithymocyte globulin (ATG) consists of polyclonal antibodies directed against lymphocytes, therefore depleting them. It is used for induction of immunosuppression and for treatment of acute rejection. ATG use spares early use of nephrotoxic calcineurin inhibitors and also allows for decreased steroid exposure. Common side effects of ATG include fever, hypotension, rash, leukopenia, and thrombocytopenia. Serum sickness and acute respiratory distress syndrome (ARDS) have also been described in the literature.
The patient developed new-onset fever and hypotension in the PACU which could be caused by ATG. The ATG infusion rate should be decreased to see if there is improvement in hypotension, and additional workup should be pursued. Workup of new hypotension in the postoperative period includes repeat laboratory testing (blood counts), culture data (blood culture, urine culture, chest x-ray, sputum culture if available). Should hypotension and fever not improve with decreased rate of ATG infusion, empiric antimicrobials would be reasonable. Administration of volume (crystalloids, blood products) in an anuric patient with a CVP of 8 cm may be harmful by causing volume overload and potentially respiratory failure. Vasopressors may cause arterial constriction and result in ischemic injury of the delicate new renal graft.